New to methotrexate

I took my first dose of methotrexate 2 weeks ago on Saturday night. I was fine Sunday then Monday woke up to awful headaches, dizziness, nausea and vomiting. Couldn't move all day. Got some anti sickness pills from the dr but still felt like I had been hit by a bus. I was off work all week. The rheumatology team want me to try 1 more week before switching to injections. Has this happened to anyone else and was the second week better. I am scared to take the second dose. I have kids to look after and a job to do. I can't be that ill again. Any advice would be great. Thanks

16 Replies

oldestnewest
  • Hi did you take folic as well ? If you did this is why you were bad do not take folic on same day as the met hope this helps be lucky.

  • They told me to take folic acid on the other 6 days

  • Yeah that is correct ok so it's not the folic did you take with plenty of water ? And eat before ?

  • I was bad the fiRst time I took met but it gets better so just try again I got 6 kids and know what you mean but met is better than having the injections in your ass and the hassle to travel to get it all the time trust me 3 weeks maybe 4 your be fine. If you stress over taking it your make yourself ill with worry I just tell myself it is only 1 day feeling bad but worth it when your body gets use to it

  • Thanks

  • Just a smallish glass of water just after dinner

  • My first few weeks were like this and still would be sometimes. I take 6 mtx a week as waiting to be taught how to inject because of tummy trouble.

  • Were you told to take the dose in one go or split with meals? If you took them in one go then you could try taking them throughout the day. When I first started MTX I was prescribed 15mg & told to take them with meals so I took 2 tablets with breakfast, lunch & evening meal. I had few side effects, a little hair loss but that settled within a month or so. I changed to injections when I needed an increase in dose & my liver objected, that was 7 years ago, I've been on MTX a total of 8 years.

    Drinking plenty of water helps, so increase your intake if you usually don't drink much, it helps with headaches & flushes your kidneys out. It's unfortunate but it's one of those DMARDs your body needs to get used to but once it does & you become more controlled it's worth it. The meds we need are strong so if you've not had need for specialist meds they can seem problematic but hang in there, at least with MTX you've the opportunity of changing to injections if things don't improve. For many the nausea &/or sickness is solved as taking it this way it goes straight into the bloodstream not through the digestive system. The bioavailability is greater too so sometimes you can go down in dose once you're showing positive results on the disease.

    I hope things improve for you. The folic acid is intended to help ease side effects, MTX is a folate antagonist, the problem is it's unable to specify which cells it works on so as well as inflammation it partially inhibits an enzyme which is important in DNA, folate is necessary for cell survival, hence the need to top it up with folic acid. As you're taking the maximum dose (5mg every day except the day you take MTX?) then maybe not taking your MTX dose in one go will help ease the symptoms you're having.

  • Thank you

  • Some tips that might help!

    Drink loads of water and then some more.

    Take your Lansoprazole tablet as prescribed (or which ever gastro-resistant stomach protector you've been prescribed - not prescribed one? Get to GP asap and get a prescription for one especially if also taking NSAID like naproxen).

    Take the MTX in a split dose - 1/2 with breakfast and 1/2 teatime. So long as your split dose is over the same day that is OK- don't split over two days as this will mess your system up.

    Always take it with food. My first couple of months I always took it with porridge and freshly cut ginger.

    I've been on MTX for 3 years now and beyond the slight nausea and headaches on the first months whilst increasing the dose up to my 20mg mark I've had no real problems and am able to continue to work - and yes I am very aware that I am one of the luckier ones!

    All the best

    Ali

  • I asked to start on Mtx by injection rather than pills (15mg) mostly because of other health issues but I do recommend it and it's very easy to take - I've had pretty much no side effects at all and can take it on a Sunday and then just forget about it. I take folic acid three times a week.

    I hope you can get this sorted out.

  • Hello sorry for you, I have tried methotrexate three time at last the rheumatogist has agreed they do not suit me .They seems to try and get every one with RA on it I think it must be cheaper,I had the same affects as you but sores on my body too the last time, if you have too try once more and only once, but if you feel you can't be ill again with you commitments say no hope this help think of you must be very hard for you, I am old and have retired Elizabeth x

  • That is what I am thinking. Most of my symptoms were stomach related so I think I might be better with the injection. Thank you all for taking the time to help me. The most overwhelming feeling is that they give you a drug to take then warn you about side effects but don't tell you what to do when it happens. Then they tell you to come back in 6 weeks.

  • I used to get terrible headaches and a "hangover" feeling the day after I took my MTX, then I read a tip to take it with dextromethorphan - the decongestant that you can find in Mucinex, Aleve cold & sinus, etc. I take a dose of Mucinex with my MTX and then another dose 12 hours later and I no longer have headaches or depression or any of the "Blah" side effects of MTX anymore. It's truly amazing.

    I'm not sure if we can post links here but google "DSB: Managing Methotrexate Toxicity" - it's the first link and you can read about why this works.

  • Thanks

  • Hi, I am also fairly new to this medicine, and was on Hydroxychloroquine and MTX. I also have been experiencing migraines, and leg muscle weakness. I have been taking it for a month. I take my next MTX tonight.

    I decided to stop Hydroxy as the nurse specialist didn't know which one was giving me the headaches. She said pick one! Side effects are too similar apparently. So I stopped hydroxy a week ago, and will see what happens when I take the MTX tonight! I was most concerned about the muscle weakness as I am fairly active and also sing in choir concerts. Have to stand up for a long time.

    Only have rheumatoid in my fingers so hoping it will start working soon! How have you been getting on?

You may also like...